Virginia, 2015Flash Flooding and Flooding in Virginia, April 19 to 20, 2015
April 19 to 20, 2015 · NWS RNK · 13 events in 7 counties and zones
A prolonged heavy rainfall event with slow-moving boundary produced significant small stream and subsequent river flooding in the mountains of southwest VA beginning overnight Sunday, April 19th. 00 measured at Galax, VA Water Plant COOP).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged heavy rainfall event with slow-moving boundary produced significant small stream and subsequent river flooding in the mountains of southwest VA beginning overnight Sunday, April 19th. Rainfall amounts totaled 1 to 3 inches through 7:00AM EDT Monday, April 20th with isolated amounts up to 4 inches (4.00 measured at Galax, VA Water Plant COOP). Severe weather broke out later in the day on Monday. Heavy rain (2-2 inches) fell in one hour in Wythe County, VA Monday evening causing flash flooding and road washouts. One of the more impressive stream responses occurred on Reed Creek in Wythe County where the gage at Grahams Forge (GRHV2) crested at 9.14 feet (discharge of 11600 cfs) on the afternoon of the 20th (Flood Stage = 7 feet). This was the 2nd highest stage since continuous records began there in the late 1920s and in terms of flood frequency equates to roughly a 33-year event (Annual Exceedance Probability, AEP of 0.03) per the latest USGS Flood Frequency Report. The highest stage recorded at this gage occurred in April 1977 at 10.01 feet during a period of major flooding in southwest Virginia. Local emergency management official said the flooding was historic in that area. Over 50 roads were reported to have been closed in Wythe County by flood waters during the event with substantial road damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 19, 3:12 PM EST, 2 hours 48 minutes earlier.
Area forecast discussion, Apr 19, 3:12 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT SUN APR 19 2015
.SYNOPSIS...
LOW PRESSURE OVER WESTERN KENTUCKY WITH A WARM FRONT EXTENDING EAST
AND COLD FRONT TRAILING SOUTHWARD FROM THE LOW WILL LIFT NORTHEAST
TONIGHT INTO MONDAY. A COLD FRONT CROSSES THE REGION ON
MONDAY...THEN HIGH PRESSURE BUILDS IN FOR TUESDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
AS OF 333 PM EDT SUNDAY...
FLOOD WATCHES REMAIN IN EFFECT INTO TONIGHT.
A WARM FRONT TO OUR SOUTH WILL LIFT NORTH THIS EVENING AND CROSS THE
FORECAST AREA TONIGHT. DEEPER MOISTURE AND HIGHER PWATS WILL
INCREASE IN THE WARM ADVECTION WITH THE NORTHWARD ADVANCE OF THE
FRONT. THE REGIONAL RADAR IMAGE SHOWED WIDESPREAD CONVECTION ACROSS
THE MID ATLANTIC REGION SOUTHWARD TO THE SOUTHEAST US. THERE ARE
SOME CONCERNS OF STRONG CONVECTION ACROSS GEORGIA THIS AFTERNOON MAY
TAKE SOME OF THE MOISTURE AWAY FROM OUR AREA. OUR LOCAL RNK
WRFARW...HIRESW-ARW...NAM AND GFS WAIT UNTIL AFTER 00Z BEFORE
BRINGING IN HEAVIER CONVECTION THIS EVENING...WHILE HRRR AND ECMWF
ARE A LITTLE FASTER WITH TIMING. THE HRRR AND HIRESW-ARW LIFTS THE
PRECIPITATION NORTHEAST WITH MOST OF RAIN PULLING OUT BY 06-08Z.
USED A BLEND OF HRRR AND NAM FOR POPS...TAPERING POPS BACK AFTER 06Z
TONIGHT INTO MONDAY MORNING.
NOT EXPECTING ANY STRONG THUNDERSTORMS THIS AFTERNOON INTO TONIGHT
WITH CLOUD COVER HINDERING INSTABILITIES. HOWEVER...THE LOW LEVEL
JET INCREASING TO 50-60 KNOTS FROM THE SOUTHEAST WILL RESULT IN
STRONG UPSLOPE AND ISENTROPIC LIFT. THE STRONG WINDS THROUGH A
DEEP LAYER WILL PROVIDE LARGE HELICITY VALUES LATE THIS AFTERNOON
INTO THIS EVENING. THE DAY ONE CONVECTIVE OUTLOOK (SWODY1) PLACED
A MARGINAL (5 PERCENT CHANCE OF WIND) ACROSS SOUTHWEST PORTION OF
CWA. PLAYED LOW TEMPERATURES CLOSE TO ADJMAV WITH READINGS FROM
THE UPPER 40S IN THE NORTHWEST MOUNTAINS TO AROUND 60 DEGREES IN
THE PIEDMONT.
A WARM...MOIST AND UNSTABLE AIRMASS EXPECTED MONDAY. THE ATMOSPHERE
WILL DESTABILIZE AHEAD OF THE APPROACHING COLD FRONT WITH SHOWERS
AND THUNDERSTORMS DEVELOPING MONDAY. INITIALLY CUT BACK POPS CLOSER
TO NAM FOR MONDAY MORNING...THEN INCREASED TO LIKELY BY MONDAY
AFTERNOON. SPC CONTINUES OUR SLIGHT RISK FOR MONDAY ACROSS MOST OF
OUR CWA. THIS IS SUPPORTED BY THE DYNAMIC ENVIRONMENT WITH HEALTHY
SHEAR AND DECENT CAPES AROUND 2K. IT WILL ALSO BE QUITE BREEZY WITH
EFFICIENT DOWNWARD MOMENTUM TRANSFER IN A WELL MIXED BOUNDARY LAYER.
THE FRONT SHOULD BE CLEARING MONDAY NIGHT. HIGH TEMPERATURES MONDAY
WILL RANGE FROM THE MID 60S IN THE MOUNTAINS TO THE LOWER 80S IN THE
PIEDMONT.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
AS OF 345 PM EDT SUNDAY...
TAIL END OF COLD FRONT AND ASSOCIATED CONVECTION WILL BE EXITING
THE AREA JUST AFT 00Z. HOWEVER...A BROAD UPPER TROUGH...ALMOST
WINTERLIKE PATTERN CONTINUES TO EVOLVE AND DEEPEN ACROSS THE
GREAT LAKES WITH NUMEROUS SPOKES OF PVA/SHORT WAVES REMAINING
UPSTREAM. THIS LEAVES THE REGION...ESPECIALLY THE MOUNTAINS...WITH
A VERY UNSETTLED PATTERN. AT A MINIMUM...EXPECT VARIABLE
CLOUDINESS. TIMING OF EMBEDDED DISTURBANCES WILL BE THE KEY TO THE
TIMES FOR THE BETTER CHANCES OF SHOWERS. FOR SEVERAL DAYS...THE
GFS HAS INSISTED ON A SIGNIFICANT DISTURBANCE MOVING THROUGH THE
REGION WED WITH WIDESPREAD -SHRA AS A RESULT. THE OTHER MODELS
REMAIN LACKLUSTER WITH THIS FEATURE...BUT DO SUGGEST AT LEAST SOME
SMALL CHANCE WITHIN THIS TIME FRAME. GIVEN THE UNSETTLED NATURE OF
THE PATTERN WITH UPSLOPE FLOW AND VERY DIFFICULT TO TIME UPPER
DISTURBANCES...CANNOT REALLY DROP POPS AT ANY TIME. BEST FOCUS
THROUGH THE PERIOD WILL REMAIN WEST OF THE BLUE RIDGE...AND
ESPECIALLY ACROSS THE MOUNTAINS OF WV/FAR SW VA. IN
ADDITION...ENOUGH INSTABILITY SUGGESTED WITH COLD AIR ALOFT...TO
INTRODUCE ISOLD TSRA WITH THE WED DISTURBANCE AS WELL.
850MB TEMPS DROP TO NEAR 0C ACROSS THE NORTHERN PART OF THE
FORECAST AREA BY WED...BUT THE BETTER COLD ADVECTION COMES IN THE
EXTENDED PERIOD BEHIND THE WED DISTURBANCE.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 400 PM EDT SUNDAY...
BROAD UPPER TROUGH REMAINS IN PLACE AND DOMINATES THE EXTENDED
FORECAST...GRADUALLY SHIFTING FURTHER ESE LATE IN THE PERIOD.
THIS KEEPS THE REGION IN AN UNSTABLE/UNSETTLED NORTHWEST FLOW WITH
NUMEROUS EMBEDDED SHORT WAVES. MODELS VARY CONSIDERABLY AS TO THE
TIMING AND PLACEMENT OF THESE DISTURBANCES...BUT ENOUGH AGREEMENT
THAT POPS CANNOT BE DROPPED REALLY AT ANY TIME THE OVERALL TREND
IS TO PUSH THE BETTER MOISTURE FURTHER SOUTH OF THE REGION AS THE
WEEK PROGRESSES AND 850MB TEMPS DROP BELOW 0C IN THE NORTHERN
COUNTIES. THE ENTIRE PERIOD SHOULD FEATURE BELOW NORMAL
TEMPERATURES WITH LOW CHC POPS...HIGHEST ACROSS THE MOUNTAINS AND
TOWARD THE SOUTHERN COUNTIES...WITH THE NORTHERN PIEDMONT THE
DRIEST. ALTHOUGH TEMPERATURES WILL BE BELOW NORMAL THROUGHOUT THE
PERIOD...NO REAL CLEAR CONCERN AT THIS POINT FOR FROST/FREEZE
BECAUSE OF CYCLONIC FLOW AND CLOUDS.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
AS OF 142 PM EDT SUNDAY...
KFCX WSR-88D SHOWED RAIN SPREADING NORTHEAST ACROSS THE FORECAST
AREA THIS AFTERNOON...AS A WARM FRONT LIFTS NORTH ACROSS THE
REGION. CEILINGS WILL LOWER TO MVFR AND IFR WITH RAIN.
A STRONG SOUTHEAST LOW LEVEL JET WILL CONTINUE TO INCREASE THIS
AFTERNOON AND TONIGHT WHICH WILL BRING WIND GUSTS AS HIGH AS 30
KTS. WITH A WEDGE OF HIGH PRESSURE IN PLACE ALONG AND EAST OF THE
BLUE RIDGE...AFTER SUNSET THESE STRONG WINDS ARE NOT EXPECTED TO
REACH THE SURFACE. SHORTEN THE TIME WINDOW AND KEPT LLWS IN THE
KLWB AND KBCB TAFS AFTER 00Z/8PM.
CEILINGS WILL LOWER TO IFR THIS EVENING INTO TONIGHT AND WILL
REMAIN LOW OVERNIGHT. A COLD FRONT APPROACHES LATER MONDAY
WITH SOME THUNDERSTORMS POSSIBLE AHEAD OF AND ALONG THE
FRONT...ESPECIALLY EAST OF THE BLUE RIDGE. THIS IS LIKELY TO KEEP
PERIODS OF MVFR AND BRIEF IFR IN STORMS UNTIL THE FRONT CLEARS THE
REGION MONDAY EVENING.
MEDIUM CONFIDENCE IN CEILINGS...VISIBILITIES AND WINDS DURING THE
TAF PERIOD.
EXTENDED AVIATION...
VFR RETURNS LATER MONDAY NIGHT AND TUESDAY WITH HIGH
PRESSURE BUILDING IN BEHIND THE FRONT WITH A DRIER AIRMASS.
THEN THE NEXT CHANCE OF MVFR CONDITIONS AND PRECIPITATION WILL BE
IN THE MOUNTAINS ON WEDNESDAY AND THURSDAY.
&&
.HYDROLOGY...
AS OF 330 PM EDT SUNDAY...
HAVE EXPANDED THE FLOOD WATCH FOR THE ALLEGHANY HIGHLANDS OF
VIRGINIA.
A DEEP LAYER FROM THE SURFACE THROUGH MID LEVELS OF THE
ATMOSPHERE OF SOUTHEAST WINDS...WILL BE INCREASING TO AROUND 50
KNOTS LATER THIS AFTERNOON AND EVENING. PRECIPITABLE WATER VALUES
JUST ABOVE 1.5 INCHES WILL BE ADVECTED INTO THE FORECAST AREA. THE
STRONGEST LIFT AND HIGHEST RAINFALL AMOUNTS WILL BE FROM 18Z/2PM
THROUGH 06Z/2AM SO HAVE ADDED HEAVY RAIN TO THE FORECAST ALONG THE
BLUE RIDGE FOR THIS TIME FRAME.
TOTAL RAINFALL AMOUNTS WILL RANGE FROM 1 TO 3 INCHES THROUGH
12Z/8AM MONDAY. FLASH FLOOD GUIDANCE VALUES WERE ROUGHLY 1.5 TO
2.5 INCHES FOR 3 HOURS. SO THIS AMOUNT OF RAINFALL HAS THE
POTENTIAL TO PRODUCE FLOODING ON SMALL STREAMS AND CREEKS.
PROBABILISTIC GUIDANCE FOR MAINSTEM RIVERS SUGGESTS A SMALL
POSSIBILITY FOR MINOR FLOODING ALONG THE DAN RIVER AND NEW RIVER.
HOWEVER...THE IS HIGHLY DEPENDENT ON THE AMOUNT OF RAINFALL
THROUGH MONDAY MORNING.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ018>020-022>024-
033>035.
FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ009-012>017-032.
NC...FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001>003-018>020.
WV...NONE.
&&
SYNOPSIS...AMS/KK
NEAR TERM...KK
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...AMS/KK
HYDROLOGY...KKHazardous weather outlook, Apr 19, 2:45 PM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT SUN APR 19 2015
VAZ018>020-201945-
CRAIG-ALLEGHANY VA-BATH-
345 PM EDT SUN APR 19 2015
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STRONG THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON. STRONG
WIND GUSTS AND HAIL ARE THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-010-WVZ042-201945-
TAZEWELL-BLAND-MERCER-
345 PM EDT SUN APR 19 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HEAVY RAINFALL WILL BE POSSIBLE...POTENTIALLY LEADING PONDING OF
WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. SOUTHEAST WINDS WILL
ALSO INCREASE AND MAY GUST OVER 40 MPH...ESPECIALLY AT THE HIGHER
ELEVATIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STRONG THUNDERSTORMS WILL BE POSSIBLE EARLY MONDAY AFTERNOON.
STRONG WIND GUSTS AND HAIL ARE THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ011-WVZ043-044-507-508-201945-
GILES-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
345 PM EDT SUN APR 19 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HEAVY RAINFALL WILL BE POSSIBLE...POTENTIALLY LEADING PONDING OF
WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STRONG THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON. STRONG
WIND GUSTS AND HAIL ARE THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-VAZ043>047-058-059-201945-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
345 PM EDT SUN APR 19 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HEAVY RAINFALL WILL BE POSSIBLE...POTENTIALLY LEADING PONDING OF
WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY
AFTERNOON INTO MONDAY EVENING...WITH STRONG WIND GUSTS AND HAIL
BEING THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>003-018>020-VAZ009-012>017-032-201945-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-SMYTH-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK-
345 PM EDT SUN APR 19 2015
...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
HEAVY RAINFALL WILL BRING AROUND 2 INCHES OF RAIN TO THE
REGION...WITH LOCAL AMOUNTS APPROACHING 3 INCHES ALONG THE EAST
FACING SLOPES OF THE BLUE RIDGE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STRONG THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON WITH STRONG
WIND GUSTS AND HAIL BEING THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ022>024-033>035-201945-
ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-
345 PM EDT SUN APR 19 2015
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
HEAVY RAINFALL WILL BRING 1 TO 2 INCHES OF RAIN TO THE REGION...
WITH THE HIGHER AMOUNTS ALONG THE EAST FACING SLOPES OF THE BLUE
RIDGE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STRONG THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON INTO EARLY
MONDAY EVENING. STRONG WIND GUSTS AND HAIL ARE THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Grayson
- When
- April 19, 6:00 PM EST to April 20, 3:30 AM EST
- Where
- Grayson County, 2.96 mi ESE of Reavistown to 4.71 mi SSE of Oldtown
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 36.607, -80.925
Numerous roads were closed due to water flowing across them in southeast Grayson County. Mainly along and near Gladys Fork and Chestnut Creek. The USGS gage at Chestnut Creek in Galax (CCKV2) crested at 8.0 feet (Action stage is 6 feet) at 12 midnight (EDT).
Flood, Wythe
- When
- April 19, 6:00 PM EST to April 20, 12:00 PM EST
- Where
- Wythe County, 2.98 mi E of Cedar Spgs to 2.33 mi E of Grahams Forge
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 36.831, -81.226
Heavy rains led to the closure of numerous roads across Wythe County. Among the roads closed were Glade Road, Reed Creek Drive, Kents Lane, Ramsey Mountain Road, Francis Mill Road, Cedar Springs Road, Dry Road, Ridge Avenue, Atkins Mill Road at Muskrat Road, Brea Road, Church and Baumgardner Roads. Stony Fork Road was also closed due to massive amounts of water in the area. A pipe under the road at the intersection of Stony Fork Road and Griffith Knob Lane collapsed, causing the road to wash away and leaving a 40-foot sinkhole in this area. There was also flood damage at the town of Wytheville Water Treatment Plant.
Flood, Wythe
- When
- April 19, 8:00 PM EST to April 20, 6:00 PM EST
- Where
- Wythe County, 0.42 mi ENE of Simmerman to 2.18 mi SSE of Catron
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 36.822, -81.123
A vehicle with one occupant was washed into Cripple Creek and found later further downstream. The creek was in flood during the overnight and morning hours of April 19-20. The exact time of the incident is unknown but was estimated byto be around 9 AM.
Flash Flood, Carroll
- When
- April 19, 8:30 PM EST to 9:30 PM EST
- Where
- Carroll County, 2.93 mi WNW of Cana to 2.89 mi WNW of Cana
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 36.596, -80.719
A mudslide was reported on Flower Gap Road near intersection with William Drive. Other flood reports corroborate localized flash flooding in the area.
Flood, Henry
- When
- April 19, 8:30 PM EST to April 20, 12:30 PM EST
- Where
- Henry County, 0.69 mi S of Sanville to 0.61 mi S of Sanville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 36.710, -80.070
Flooding closed a portion of Morning Side Drive.
Flood, Bland
- When
- April 19, 11:00 PM EST to April 20, 11:00 AM EST
- Where
- Bland County, 2.6 mi SW of Long Spur to 2.8 mi SSW of Long Spur
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.070, -80.979
Little Walker Creek was reported over the road along several portions of Route 601.
Flood, Smyth
- When
- April 19, 11:33 PM EST to April 20, 12:00 PM EST
- Where
- Smyth County, 0.78 mi WNW of Sugar Grove to 0.75 mi WNW of Sugar Grove
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.775, -81.412
Flat Ridge Road in Sugar Grove was reported to be flooded and closed by the South Fork Holston River.
Flood, Franklin
- When
- April 20, 1:30 AM EST to 1:30 PM EST
- Where
- Franklin County, 1.18 mi SW of Rocky Mt to 1.25 mi SW of Rocky Mt
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.987, -79.894
One road was closed due to flooding. Location uncertain but could have been Furnace Creek flooding.
Flood, Wythe
- When
- April 20, 7:40 AM EST to 7:40 PM EST
- Where
- Wythe County, 1.68 mi W of Max Meadows to 1.84 mi W of Max Meadows
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.970, -80.960
Max Meadows Road was closed due to flooding from Reed Creek. The USGS river gage on Reed Creek downstream at Grahams Forge exceeded flood stage (6.5 feet) at around 8 AM and crested at 9.14 feet at around 1 PM on the 20th.
Flood, Bland
- When
- April 20, 7:42 AM EST to 7:42 PM EST
- Where
- Bland County, 0.82 mi NE of Holly Brook to 0.98 mi ENE of Holly Brook
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 37.187, -80.958
Flooding most likely from Nobusiness Creek was reported along Wilderness Road in the Hollybrook area.
Flood, Smyth
- When
- April 20, 7:42 AM EST to 7:42 PM EST
- Where
- Smyth County, 0.05 mi SSE of Thomas Bridge to 0.16 mi ESE of Thomas Bridge
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 36.769, -81.570
Creek and stream flooding was reported along portions of the South Fork of the Holston River watershed. A road was closed in the Thomas Bridge area.
Flash Flood, Wythe
- When
- April 20, 5:00 PM EST to 11:00 PM EST
- Where
- Wythe County, 0.81 mi W of Max Meadows to 0.79 mi W of Max Meadows
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 36.970, -80.945
Miller Creek was reported to be out of it banks and flooding a portion of Ramsey Mountain Road.
Flash Flood, Wythe
- When
- April 20, 5:12 PM EST to 11:12 PM EST
- Where
- Wythe County, 1.46 mi WNW of Ft Chiswell to 1.53 mi WNW of Ft Chiswell
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 36.959, -80.954
Water of 1-2 foot depth was reported flowing across Hagers Spring Road.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Wythe | 2015-04-20 | 65 | Male | Vehicle/Towed Trailer | Direct |
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in South Carolina, April 19, 20152 injured · $205,000 · EF2 · 4 events
- Tornadoes and Flash Flooding in Alabama, April 19, 2015$1.2 million · EF1 · 29 events
- Tornadoes and Damaging Winds in Florida, April 19 to 20, 2015$149,000 · EF1 · 52 events
- Tornadoes and Damaging Winds in Georgia, April 19 to 20, 20152 injured · $170,000 · EF1 · 23 events
- Tornado and Hail in Arkansas, April 19, 2015$50,000 · EF1 · 52 events
- Tornado in Georgia, April 19, 2015EF2 · 1 event
- Tornado and Hail in Georgia, April 19 to 20, 2015$102,000 · EF1 · 13 events
- Hail and Damaging Winds in South Carolina, April 19 to 20, 2015$177,000 · 1 in hail · 21 events
- Tornado and Hail in Louisiana, April 19 to 21, 2015$80,000 · EF1 · 8 events
- Hail in Texas, April 19, 2015$75,000 · 3.5 in hail · 31 events
- Hail and Damaging Winds in Tennessee, April 19 to 20, 2015$74,000 · 65 kt wind · 26 events
- Damaging Winds in Tennessee, April 19 to 20, 2015$133,000 · 55 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570552, 570872, 570721, 570548, 570752, 570730, 570761, 570747, 570711, 570732, 570796, 570707, 570708.